A mother died of liver failure after accidentally overdosing on Lemsip to get over a cold.
Joan Ita Bergin, 58, had a cough and a bad chest for a week in December last year and drank Lemsip sachets to treat the symptoms.
The 58-year-old’s son, Matthew, had to call an ambulance on Christmas Day after his mother’s condition worsened and she was vomiting coffee-colored bile.
She was taken to the Royal Preston Hospital, where doctors found the mother had “significantly elevated” liver enzymes and low oxygen levels.
She was eventually transferred to intensive care, but her condition worsened and she was diagnosed with liver failure.
Liver specialists from Leeds General Infirmary were consulted and advised that no additional treatment options were available.
Mrs Bergin, of Lostock Hall, died on January 7th this year.
The inquest at the Preston Coroner’s Court found Ms Bergin drank a sachet of Lemsip every four hours – but she told doctors she had sometimes taken more than the recommended amount of paracetamol.
The maximum recommended dose of Lemsip is one sachet of 1,000 mg of acetaminophen every four to six hours.
Speaking on behalf of her son, Assistant Medical Examiner Kate Bisset said: “He says his mother is usually in good health but she seldom ate much, a full meal a week and otherwise would eat things like jam on toast.
Most read in The Irish Sun
“She drank a lot of water but occasionally passed out from lack of food.”
Counselor Patrick Horgan said the mother was diagnosed with liver failure from an accidental paracetamol overdose – and died three days later.
The causes of death given were multiple organ failure, pneumonia and acute liver failure as a result of an accidental paracetamol overdose.
Alcohol-related liver disease and esophageal ulcers were cited as contributing factors, as the investigation also revealed that Ms. Bergin had a background of excessive alcohol consumption.
Returning a conclusion of a mishap in which a death was caused by the unintended consequences of an intended act, the coroner said: “Joan Ita Bergin died at the Royal Preston Hospital on 7 January 2022 of multiple organ failure caused by an unintended act Paracetamol overdose.”
Overdosing on paracetamol – which is a component of Lemsip – is dangerous and can cause severe liver and kidney damage.
And experts also say that Lemsip cold and flu should not be used during pregnancy either.
https://www.thesun.ie/health/8693643/mum-dies-from-liver-failure-overdosing-lemsip/ Mother dies of liver failure after accidental overdose of LEMSIP